MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 PEDICLE MARKERS (SET OF 6); ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US XIA 3 PEDICLE MARKERS (SET OF 6); ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48237081
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 09/21/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that an l5/s1 plif procedure was performed for l5 spondylolytic spondylolisthes.The pedicle marker was inserted to insert a pedicle screw.In the last image taken after suturing, the surgeon confirmed that the tip of the marker was left on the left of s1.Therefore, the wound was re-opened to retrieve and remove the fragment.There was a reported 30 minute delay.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Method: visual inspection, product history review, complaint history review, nc/capa history review, labelling review, risk assessment result: the customer reported event was confirmed via visual inspection.The device was returned in 2 pieces with 10mm of the tip fractured away from the rest of the device.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.The device was manufactured in 2010.The device was found to be over 8 years old at the time of the event.The instruments ifu states that "the life of the instrument depends on the number of times they are used as well as the precautions taken in handling, cleaning and storage.Great care must be taken of the instruments to ensure that they remain in good working order." additionally, applying cantilever or off axis force onto the marker could cause the tip to fracture.Conclusion: the most likely root cause is cantilever or off axis force was applied to the marker to cause the tip to fracture.Additionally, the age and wear due to the device's extended use can contribute to the tip fracturing.

Brand Name
XIA 3 PEDICLE MARKERS (SET OF 6)
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7975708
Report Number0009617544-2018-00242
Device Sequence Number182937
Product Code LXH
UDI-Device Identifier07613327265590
UDI-Public07613327265590
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48237081
Device Lot Number10G519
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2018
Initial Date Received by Manufacturer 09/21/2018
Supplement Date Received by Manufacturer11/28/2018
Initial Report FDA Received Date10/17/2018
Supplement Report FDA Received Date12/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR